Tornadoes · United States · Pennsylvania · 2007
EF0 tornado, Mercer, Pennsylvania, May 1, 2007
This EF0 tornado ran 4.0 miles across Mercer County on May 1, 2007, touching down at 6:15 PM EDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2007
- Touchdown
- 6:15 PM EDT (22:15 UTC)
- Lifted
- 6:21 PM EDT (22:21 UTC)
- On the ground
- 6 minutes
- Path length
- 4.0 miles (6.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Mercer County
- Touchdown point
- 41.245, -80.230
- Lift-off point
- 41.199, -80.189
- Record number
- 0705011615-01
What the Weather Service recorded
Scattered severe thunderstorms developed along a frontal boundary lying across northwest Pennsylvania.
An EF0 tornado touched down about 1.5 miles north of Mercer, traveling southeast with a sporadic path of damage extending about 4 miles. Estimated maximum winds were 75 MPH with a maximum path width of 100 yards. Most of the damage consisted of uprooted and snapped trees. One barn was destroyed and two trees fell onto mobile homes, causing significant damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at May 1, 2:19 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 1, 2:19 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT TUE MAY 1 2007 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... LOW WILL CROSS CWA THIS EVENING THROUGH TONIGHT BRINGING THE CHANCE OF CONVECTION TO MOST LOCATIONS AROUND 22Z...LITTLE EARLIER WEST/SOUTH WHERE BETTER INSTABILITY. GOOD DRYING STARTS FOLLOWING BOUNDARY FOR WEDNESDAY...BUT LOW LEVEL MOISTURE WILL PERSIST THROUGH THE MORNING...WITH LINGERING SHOWERS SOUTHEAST. STAYED CLOSE TO PERSISTENCE/MAV FOR TEMPS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... NO MAJOR ALTERATIONS NEEDED TO DRY LONG TERM PROGNOSIS WITH TEMPERATURES MODERATING FROM NEAR SEASONAL NORMALS. THE QUIET WEATHER IS IN RESPONSE TO BUILDING HIGH AMPLITUDE RIDGE OVER THE MISSISSIPPI VALLEY...GRADUALLY SHIFTING EASTWARD NEXT WEEK. && .AVIATION... LOW PRESSURE OVER SOUTHERN MICHIGAN WILL TRACK EAST SOUTHEAST ACROSS NORTHWESTERN PENNSYLVANIA THIS EVENING...THEN OFF THE JERSEY COAST BY WEDNESDAY MORNING. HIGH PRESSURE RIDGE WILL SLIDE SOUTH ACROSS THE AREA DURING THE DAY WEDNESDAY. EXPECT CONVECTION TO START DEVELOPING IN INCREASINGLY UNSTABLE AIRMASS AHEAD OF THIS LOW LATE THIS AFTERNOON. THIS CONVECTION WILL BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. AMPLE LOW LEVEL MOISTURE FOLLOWING THE PASSAGE OF THIS LOW FOR LATE TONIGHT INTO WEDNESDAY MORNING WILL RESULT IN MVFR CIGS. IFR TO MVFR VIS AND CIGS EXPECTED IN AND AROUND THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/31
Hazardous weather outlook, May 1, 4:54 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 454 PM EDT TUE MAY 1 2007 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030- WVZ001>003-022100- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- WESTMORELAND-HANCOCK-BROOKE-OHIO- 454 PM EDT TUE MAY 1 2007 ...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THIS SYSTEM WILL PUSH SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THESE THUNDERSTORMS COULD REACH SEVERE LEVELS THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-041-022100- GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 454 PM EDT TUE MAY 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS INTO THE REGION. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 1, 5:42 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT TUE MAY 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NEW WILMINGTON 41.12N 80.33W
05/01/2007 E0.88 INCH LAWRENCE PA TRAINED SPOTTER
0520 PM HAIL NEW WILMINGTON 41.12N 80.33W
05/01/2007 E1.75 INCH LAWRENCE PA PUBLIC
0535 PM HAIL BUTLER 40.86N 79.90W
05/01/2007 E0.75 INCH BUTLER PA PUBLIC
0535 PM HAIL 5 SE MERCER 41.18N 80.17W
05/01/2007 E0.75 INCH MERCER PA PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 12:00Z
10.3 hours before the tornado, 91 km from the path. May 1, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -87680 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
New Castle (UCP), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 1, 2007
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 1:50 PM CDT | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| May 1 | 2:20 PM CDT | EF0 | Meade, KS | 0.2 | 30 | |||
| May 1 | 3:50 PM EDT | EF0 | Wood, OH | 0.3 | 30 | |||
| May 1 | 3:05 PM CDT | EF0 | McCulloch, TX | 3.3 | 30 | |||
| May 1 | 3:07 PM CDT | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| May 1 | 3:17 PM CDT | EF0 | Wabaunsee, KS | 0.1 | 50 | |||
| May 1 | 3:35 PM CDT | EF0 | McCulloch, TX | 1.8 | 30 | |||
| May 1 | 6:05 PM EDT | EF1 | Crawford, PA | 2.0 | 30 | $500,000 | ||
| May 1 | 7:40 PM CDT | EF0 | Gillespie, TX | 0.2 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.